Win tickets to see the smash hit musical Mamma Mia at the Roanoke Civic Center. Two winners will each receive four tickets!
Tuesday, April 23, 2013
Some reactions to medications seem so inconsequential that doctors rarely mention them. Dizziness is just such a side effect.
On the surface, it seems like a minor problem. This might be because it’s so common. Hundreds of frequently prescribed medications cause dizziness or vertigo. As the saying goes, familiarity breeds contempt.
In reality, though, dizziness can be a killer. Medications that make older people unsteady on their feet can lead to falls and fractures that may prove deadly.
Here is one reader’s story: “Six years ago, my 76-year-old mother became very dizzy because her blood pressure went too low. Her doctor wouldn’t change her blood pressure medicine until after I found her passed out on the floor with her breakfast scattered around her. That required a trip to the ER.
“We should all be persistent with the doctor about problems with our meds. I learned from issues leading to my mom’s recent death that too many doctors do not understand the seriousness of the side effects that are prevalent in the elderly, and they ignore the Beers Criteria list of inappropriate drugs.”
Dr. Mark Beers was concerned about drug reactions that would be especially harmful for older people. Dizziness was high on his list of serious complications. Readers who would like to consult the Beers list and learn about other problematic pills will find this information in our Guide to Drugs and Older People (online at www.PeoplesPharmacy.com).
Blood pressure medicines are common culprits contributing to dizziness, but they certainly are not the only ones. Another reader reported her experience: “I have been prescribed Cipro for infections three times, and each time I had an extreme reaction of dizziness. When I complained, the doctor said I was imagining it.
“Two drugs prescribed for urinary incontinence also made me dizzy, and I fell twice. I have had knee replacements and cannot afford to fall.”
It comes as a surprise to many people that antibiotics like ciprofloxacin (Cipro) or bladder drugs such as oxybutynin (Ditropan), tolterodine (Detrol) and fesoterodine (Toviaz) could lead to unsteadiness.
Other potentially troublesome medications include anti-anxiety agents, pain relievers and sleeping pills. Even over-the-counter products could pose a substantial hazard. The antihistamine diphenhydramine, found in allergy drugs such as Benadryl or nighttime sleep aids like Advil PM, Sominex and Tylenol PM, could make an older person unsteady. If he had to get up in the middle of the night for a trip to the bathroom, he might fall and do severe damage.
Younger people also can be held hostage to dizziness, especially when they discontinue certain medications. Stopping antidepressants such as duloxetine (Cymbalta), sertraline (Zoloft) and venlafaxine (Effexor) abruptly may lead to disabling dizziness that can last for weeks.
If you suspect that your medicine (or a combination of drugs) could be affecting your balance or making you lightheaded, be sure to discuss this with your doctor and pharmacist. Point out that such side effects are not only distressing but can be life-threatening.
Q: I have been using cinnamon in capsules to help keep my blood sugar in normal range. I always take one or two before a high-carb meal. I use a costly one called Cinnulin, which is water-extracted. I am not diabetic, but get a reaction after certain foods that raise blood sugar quickly, like pizza, pie, pasta or potatoes.
Taking cinnamon has brought my fasting sugars down about 10 to 15 points, to the low- to mid-90s. This stuff really works.
A: A small clinical trial published last year demonstrated that cinnamon extract can significantly improve blood-sugar control in people with type 2 diabetes (Nutrition Research, June 2012). Those who would like more details about cinnamon and other ways to control blood sugar with herbs, foods and medications will find them in our new Guide to Managing Diabetes. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q: I have had an underarm rash off and on for years. I read about coal-tar shampoo for rosacea and found that it worked well. I thought perhaps my armpit rash might be caused by fungi, too.
I shampoo my armpits and face at every shower, and everything has cleared up. This has worked better as a rosacea treatment than years of antibiotics.
A: Several people have reported that dandruff shampoo (whether based on coal tar or selenium sulfide) is helpful for rosacea. This condition causes redness of the face along with pimplelike lesions.
Although physicians haven’t determined the cause of rosacea, the fact that dandruff shampoos may help suggests that yeast or fungus on the skin surface may play a role in some cases. Perhaps the same mechanism explains your success with underarm rash.
Q: I take blood thinners and spend a lot of time outdoors. I am looking for something I can carry in my first-aid kit to stop bleeding in case I get a minor cut. What do you recommend?
A: We trust you are checking in with your doctor to make sure that your anticoagulant dose is correct. Even if it is, however, you may bleed more easily than others because of your medication.
You might want to carry WoundSeal with you. This powder mixes instantly with blood and forms a covering that stops bleeding quickly. It works for cuts, scratches and abrasions, and is especially helpful for people like you who may bleed easily. You will find WoundSeal in pharmacies in the first-aid section.
Q: I am weaning myself off the antidepressant sertraline after having taken it for 10 years. I am going through hell!
I have constant pulses in my head that are driving me crazy. I am confused and irritable, laughing one minute and crying the next.
Tonight it is so bad I have been begging God to kill me if this does not stop. I need help.
A: Get in touch with your physician immediately to ask for help with antidepressant withdrawal. Gradual tapering of the dose over several weeks or months is critical.
Stopping a drug like sertraline (Zoloft) too quickly can cause terrible side effects such as dizziness, nausea, sweating and “brain zaps” that feel like electric shocks.
Suicidal thoughts are not uncommon, but should disappear once you get through the withdrawal period.
“The People’s Pharmacy with Joe and Terry Graedon” airs Saturday at 7 a.m. on WVTF (89.1 FM) and at 4 p.m. Saturdays and Sundays on RADIO IQ (89.7 FM). Joe and Teresa Graedon’s column runs in
Weather JournalRain is here; no snow